MAUDE Adverse Event Report: TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA IDL SET

TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA IDL SET
Catalog Number 4123201
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/21/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation: an investigation was conducted for air bubbles in the blood warmer.The product was not returned as the customer was able to continue the procedure and then discarded the set.Therefore, an evaluation could not be conducted.The customer history report indicates there was a second report of a similar issue reported by the same operator on (b)(6) 2024.A disposable complaint history search was performed for this lot and found no reports for similar issues on this lot.Investigation is in process, a follow-up report will be provided.
 
Event or Problem Description
The customer reported that air bubbles were observed in the blood warmer during a procedure on a spectra optia device.The operator removed the air bubbles from the blood warmer line and continued the procedure.Per the customer, the operator did not have interface or cells going through the collect port however, the device message stated, "collecting cells".Donor information is not available at this time and no medical intervention was required.The collection set is not available for return because it was discarded by the customer.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in h.6 and h.11.Investigation: the customer history report indicates there were other reports of similar issues, all events have been reviewed for reportability and filed as required.A disposable complaint history search was performed for this lot and found no reports for similar issues on this lot.A review of the device history record (dhr) for this unit showed no irregularities during manufacturing that were relevant to this issue.The run data file (rdf) was analyzed for this event.Review of the run data file and associated aim images does not show a clear root cause for the reported occurrence of no cells flowing through the collect port.The aim images show a cell interface which is established present for most of this procedure and cells flowing through the collect port for most of the procedure.However, there are points throughout the procedure where cells are not flowing out through the collect port.Review of the aim images also shows the occurrence of clumping throughout the procedure.Clumping interferes with proper separation in the connector and can lead to reduced collection efficiency or yield and a high product hematocrit, as the target cells are not available on the interface for collection.In cases where clumping is severe, it may also lead to obstructions with fluid flow throughout the set.The likelihood for platelet clumping to occur during a run is difficult to predict since it is not dependent on a specific platelet count and varies by patient.Therefore, every procedure should be observed for clumping in the connector and the collect port.If a clump is observed, it is best to eliminate it and stop the clotting cascade as quickly as possible by reducing the inlet:ac ratio.In this procedure the operator did lower the inlet:ac ratio from 8 to 6 at 127 minutes, then to 4 at 221 minutes into the procedure to address clumping in the channel connector.Aim images show the clumping was mostly resolved with modifications to the inlet:ac ratio.The data recorded from the rbc detector (i.E.R/g ratios) show a large spiking behaviour throughout the procedure demonstrating the collect line colour was in constant fluctuation throughout the procedure.A darker colour correlates to greater cell presence in the collect line and a lighter color shows lesser cell presence in the collect line.Clumping in the channel connector is a known contributor to large color fluctuations and trouble collecting the desired color.It is possible the clumping observed in the channel connector caused the reported occurrence of a collect line which remained to light.In addition, review of the dlog and associated images does not show a clear root cause for the report of air in the blood warmer tubing of the return line removed during this procedure.The dlog shows there was no alarm raised from return line air detector (rlad) for air in the return line.The rlad is located on the bottom left corner of the return pump, inside the return pump housing.It will constantly monitor for air flowing downstream of the return pump during procedural operation.If air is detected by this sensor during the procedure, an alarm will raise, and the pumps will be paused in order to perform air removal.No issue with this optia device was identified.All safety systems remained in place and the appropriate alarms were raised.The device was found to be operating as expected.Review of several complaints of air in the blood warmer tubing from the same customer concluded the bubbles were attributed to outgassing.Terumo bct technical support noted that it seemed to be a mix of the low flow necessary for paediatric patients, the length of the procedure needed for paediatric patients, and maybe also the altitude of colorado, where the procedure was performed.As a result of these factors there are small bubbles that build up in the blood warmer tubing, called outgassing.Eventually these bubbles conglomerate creating larger air bubble pockets.Root cause: review of the run data file and associated aim images does not show a clear root cause for the reported occurrence of no cells flowing through the collect port.Aim images however show the occurrence of clumping throughout the procedure.This may have impacted the colour of collection thus causing the lighter than expected color reported by the customer.Clumping can be caused by: * activation of platelets due to the patient¿¿¿s physiology * the inlet/ac ratios used in the procedure were inadequate to keep the extracorporeal circuit properly anticoagulated, resulting in the activation of platelets.A root cause assessment was performed for this complaint.Based on the available information a definitive root cause of the air bubbles in the blood warmer could not be determined.A low flow necessary for paediatric patients, the length of the procedure needed for paediatric patients, and maybe also the altitude of the hospital could contribute to the bubbles in the blood warmer tubing.Air in the blood warmer line that may arise if the luer connection between the return and blood warmer line is too tight that a small crack may appear, or the blood warmer may be placed too high up from the patient access point that air can develop in the line as a result.Another possible root cause for air bubbles in the blood warmer tubing was due to outgassing of cold replacement fluids.During exchange procedures on spectra optia, the replacement fluids may be cold.If they are not allowed to warm to room temperature, and if the return blood is warmed, air bubbles may form.The reason for this "outgassing" is that gasses are more soluble in liquids at low temperatures than at higher temperatures.If at a low storage temperature air is available to dissolve in a fluid and approaches its equilibrium solubility at that temperature, when the fluid is warmed the air will come out of solution, because its solubility is exceeded at the higher temperature.It is typically described as chains of very small bubbles or foam, which tend to rise toward the top of the tubing.The small bubbles may coalesce to form larger bubbles.
 
Additional Manufacturer Narrative
Investigation: an investigation was conducted for air bubbles in the blood warmer.The product was not returned as the customer was able to continue the procedure and then discarded the set.Therefore, an evaluation could not be conducted.The customer history report indicates there was a second report of a similar issue reported by the same operator on (b)(6) 2024.A disposable complaint history search was performed for this lot and found no reports for similar issues on this lot.A review of the device history record (dhr) for this unit showed no irregularities during manufacturing that were relevant to this issue.Investigation is in process, a follow-up report will be provided.
 
Event or Problem Description
 
Event or Problem Description
The customer reported that air bubbles were observed in the blood warmer during a procedure on a spectra optia device.The operator removed the air bubbles from the blood warmer line and continued the procedure.Per the customer, the operator did not have interface or cells going through the collect port however, the device message stated, "collecting cells".The customer declined to respond to multiple attempts for further information, therefore, donor information is not available.No medical intervention was required.Donor gender and weight were obtained from the run data file (rdf).The collection set is not available for return because it was discarded by the customer.
 
Event or Problem Description
The customer reported that air bubbles were observed in the blood warmer during a procedure on a spectra optia device.The operator removed the air bubbles from the blood warmer line and continued the procedure.Per the customer, the operator did not have interface or cells going through the collect port however, the device message stated, "collecting cells".Donor information is not available at this time and no medical intervention was required.Donor gender and weight were obtained from the run data file (rdf).The collection set is not available for return because it was discarded by the customer.
 
Additional Manufacturer Narrative
Investigation: an investigation was conducted for air bubbles in the blood warmer.The product was not returned as the customer was able to continue the procedure and then discarded the set.Therefore, an evaluation could not be conducted.The customer history report indicates there were other reports of similar issues, all events have been reviewed for reportability and filed as required.A disposable complaint history search was performed for this lot and found no reports for similar issues on this lot.A review of the device history record (dhr) for this unit showed no irregularities during manufacturing that were relevant to this issue.The run data file (rdf) was analyzed for this event.Review of the run data file and associated aim images does not show a clear root cause for the reported occurrence of no cells flowing through the collect port.The aim images show a cell interface which is established present for most of this procedure and cells flowing through the collect port for most of the procedure.However, there are points throughout the procedure where cells are not flowing out through the collect port.Review of the rbc detector signals aim images also shows the occurrence of clumping throughout the procedure.Clumping interferes with proper separation in the connector and can lead to reduced collection efficiency or yield and a high product hematocrit, as the target cells are not available on the interface for collection.In cases where clumping is severe, it may also lead to obstructions with fluid flow throughout the set.The likelihood for platelet clumping to occur during a run is difficult to predict since it is not dependent on a specific platelet count and varies by patient.Therefore, every procedure should be observed for clumping in the connector and the collect port.If a clump is observed, it is best to eliminate it and stop the clotting cascade as quickly as possible by reducing the inlet:ac ratio.In this procedure the operator did lower the inlet:ac ratio from 8 to 6 at 127 minutes, then to 4 at 221 minutes into the procedure to address clumping in the channel connector.Aim images show the clumping was mostly resolved with modifications to the inlet:ac ratio.The data recorded from the rbc detector (i.E.R/g ratios) show a large spiking behaviour throughout the procedure demonstrating the collect line colour was in constant fluctuation throughout the procedure.A darker colour correlates to greater cell presence in the collect line and a lighter color shows lesser cell presence in the collect line.Clumping in the channel connector is a known contributor to large color fluctuations and trouble collecting the desired color.It is possible the clumping observed in the channel connector caused the reported occurrence of a collect line which remained to light.In addition, review of the dlog and associated images does not show a clear root cause for the report of air in the blood warmer tubing of the return line removed during this procedure.The dlog shows there was no alarm raised from return line air detector (rlad) for air in the return line.The rlad is located on the bottom left corner of the return pump, inside the return pump housing.It will constantly monitor for air flowing downstream of the return pump during procedural operation.If air is detected by this sensor during the procedure, an alarm will raise, and the pumps will be paused in order to perform air removal.No issue with this optia device was identified.All safety systems remained in place and the appropriate alarms were raised.The device was found to be operating as expected.Review of several complaints of air in the blood warmer tubing from the same customer concluded the bubbles were attributed to outgassing.Technical support noted that it seemed to be a mix of the low flow necessary for paediatric patients, the length of the procedure needed for paediatric patients, and maybe also the altitude of colorado, where the procedure was performed.As a result of these factors there are small bubbles that build up in the blood warmer tubing, called outgassing.Eventually these bubbles conglomerate creating larger air bubble pockets.Investigation is in process, a follow-up report will be provided.

Brand Name
SPECTRA OPTIA
Common Device Name
SPECTRA OPTIA IDL SET
Manufacturer (Section D)
TERUMO BCT
lakewood CO 80215
Manufacturer (Section G)
TERUMO BCT
10810 w. collins ave
lakewood CO 80215
Manufacturer Contact
scot hilden
10810 w. collins ave
lakewood, CO 80215
MDR Report Key19751611
Report Number1722028-2024-00296
Device Sequence Number20484930
Product Code LKN
UDI-Device Identifier05020583123205
UDI-Public05020583123205
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K183081
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 07/16/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/01/2025
Device Catalogue Number4123201
Device Lot Number2308303141
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/21/2024
Supplement Date Received by Manufacturer08/01/2024
10/23/2024
11/27/2024
Initial Report FDA Received Date07/16/2024
Supplement Report FDA Received Date08/09/2024
11/12/2024
12/04/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/30/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexMale
Patient Weight13 KG